High Wind, Emmet
- When
- February 28, 1:45 PM CST to 6:00 PM CST
- Where
- Emmet forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A robust upper level shortwave passed across the area. With an enhanced pressure gradient and dry air allowing for deep mixing, winds gusted over 40 mph across Iowa.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A robust upper level shortwave passed across the area. With an enhanced pressure gradient and dry air allowing for deep mixing, winds gusted over 40 mph across Iowa. Strongest winds were reported in northern Iowa with 50-65+ mph gusts and sustained winds at 40+ mph. This lasted much of the afternoon before diminishing after sunset. A Red Flag Warning was also in effect this day and several fires were noted as visible on satellite and radar imagery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 28, 11:27 AM CST, 2 hours 18 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1127 AM CST Fri Feb 28 2025 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Mild and windy today with winds gusts 40 to 50+ mph likely. Very High to Extreme Fire Danger areawide. - Much cooler on Saturday with highs back in the 30s. - A more active pattern next week. Increased precipitation chances (30-50%) for rain or snow Monday. - Strong midweek system to bring rain and isolated thunderstorms Tuesday. Precipitation could changeover to snow on Tues Night and Wednesday, with some snow accumulations possible. && .DISCUSSION... Issued at 309 AM CST Fri Feb 28 2025 Today and Tonight... 00Z upper air data and water vapor imagery indicated a potent upper shortwave over the northern Plains, which will slide sewd into the Great Lakes region later today. At the sfc, a sub 990mb sfc will continue to deepen as it also tracks near the US/Canada border. Low level winds have already responded to these features with H8 SW winds strengthening to 40-50kts early this morning, resulting in a stout WAA pattern. For today, the main concerns remain on the wind potential and fire weather conditions. High confidence on reaching Wind Advisory criteria over much of central and northern Iowa. A decent sfc pressure gradient will lead to sustained west/southwest winds in the 20 to 30 mph range after about 10am CST this morning, gradually turning nwly by afternoon as a cold front drops swd from the north. Forecast soundings continue to show mixed layer winds easily pushing 40kts, with winds at the top of mixed layer approaching 50kts. As noted previously, its possible a few of the typical windier locations could see winds gust near 60mph, but at this time feel these should remain fairly sporadic. Regarding fire weather, we have expanded the Red Flag Warning for all counties in the forecast area. This morning, an impressive push of warm air is ongoing with H8 temps surging from +5C to +12C by 12Z this morning, and temperatures overnight have remained steady or slowing rising. Expect temperatures to warm relatively rapidly in the morning and early afternoon with highs reaching the lower 50s far north to the mid 60s far south. RH values should corresponding drop into the 25% to 35% range by afternoon. There is still some concern for higher RH in the far north, due to moisture pooling along the southward advancing cold front, and thicker cloud cover and lower mixing across the far northern tiers of counties. Thus RH values near the IA/MN border will remain higher, generally 35% to 45%. However, these more marginal RH values should be offset by the very strong winds and dry/cured fuels, resulting in the possibility of rapidly spreading and dangerous fire growth this afternoon. GFDI values will be well into the "extreme" category something that doesnt happen too often. In fact, recent fires exhibited erratic behavior yesterday, which much less wind. Any burning is strong discouraged today. Winds will remain breezy out of the north through this evening, and temperature will sharply fall into the 20s in many areas by midnight. Lows Friday night will drop into the teens and 20s. Saturday and Sunday... Much cooler, but still seasonal conditions will return on Saturday, we've been spoiled recently. Highs on Sat will only rise into lower 30s north to around 40F south. This cool spell will be short lived as WAA quickly resumes on Sunday with highs rebounding into the mid 40s. Dry conditions will persist this weekend with plenty of sunshine, overall not terrible weather by any means. Next Week... Sum it up in one word, active. The synoptic pattern is expected to undergo a change to a southwesterly flow pattern across the central CONUS as a deep upper trough develops over the western US late this weekend. An initial shortwave, and small closed low, will impact the area Sunday night into Monday. Recent model runs have trended stronger, and farther north with this feature. As such, a decent period of WAA/isentropic ascent and moisture advection will produce a swath of precipitation moving across the area late Sunday night into Monday. PoPs were boosted into the high chance category /30-50%/ and corresponding values of QPF now indicate the possibility of ~0.25" of precip. Thermal profiles and model soundings generally support rain as the primary p-type but several models are supporting a slightly colder profile, and perhaps a rain/snow mix at the onset. No snow accumulation expected however. The well advertised, much stronger system is still expected to impact the region Tuesday into Wednesday night. The latest 00Z deterministic models and ensembles did not change significantly from the previous runs, generally tracking a strong sfc low from KS/OK newd across MO and into the Great Lakes. Being that the system is still 4 to 5 days out, there are the usual differences in the track of features and strength of the system. Regardless, confidence is medium to high that precipitation will impact the area beginning late Tuesday in the form of rain, and with better instability, isolated thunderstorms are also possible. As the system deepens and occludes, a majority of the models still show a well defined deformation zone developing Tuesday night into Wednesday. This is the period when a changeover from rain to snow is possible. The GEFS and ECMWF ensembles are still not going wild regarding snowfall amounts, with ensemble probabilities of greater than 3" of snow still generally less than 20%. However, things can still change and individual operational model runs have shown heavier snowfall potential. This system will need to be monitored. Regardless of snowfall, it will likely become windy and colder on Wednesday and Thursday, and temps may eventually need to be trended down. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1127 AM CST Fri Feb 28 2025 Minor tweak to this package. Layer of stratocu developing along main cold front now entering northern Iowa. Will likely mix out some as it progresses south, but northern sites especially (MCW/ALO/FOD) will experience a BKN035 to BKN045 deck early in the period. Should become more scattered as it reaches DSM and OTM prior to 00z. Winds remain strong 35ktG45kt at times and slowly diminishing by 01z. Removed mention of -ra at ALO as chance less than 30%. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-073>075. Red Flag Warning until 6 PM CST this evening for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097. && DISCUSSION...Fowle AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 438 AM CST Fri Feb 28 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-011045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Warren-Marion-Mahaska- 438 AM CST Fri Feb 28 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight The combination of strong northwest wind gusting 40-50+ mph and low relative humidities will lead to critical fire weather conditions today. A Red Flag Warning and Wind Advisory are in effect. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ070>072-081>086-092>097-011045- Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 438 AM CST Fri Feb 28 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight The combination of strong northwest wind gusting 35 to 45 mph and low relative humidities will lead to critical fire weather conditions today. A Red Flag Warning is in effect. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hagenhoff
Preliminary Local Storm Report
National Weather Service Des Moines IA
1252 PM CST Fri Feb 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM Non-Tstm Wnd Gst 2 WNW Gruver 43.40N 94.75W
02/28/2025 M60 MPH Emmet IA ASOS
ASOS station KEST Estherville Airport.
&&
AJJPreliminary Local Storm Report
National Weather Service Des Moines IA
1259 PM CST Fri Feb 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM Non-Tstm Wnd Gst 2 ENE Clear Lake 43.15N 93.33W
02/28/2025 M60 MPH Cerro Gordo IA ASOS
ASOS station KMCW Mason City Airport.
&&
AJJThe national radar mosaic for the moment the first event began.
16 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241518, 1241520, 1241521, 1241522, 1241524, 1241526, 1241527, 1241528, 1241529, 1241530, 1241531, 1241532, 1241533, 1241534, 1241536, 1241537.